Editor: We are reprinting one of our popular posts about a teenager who had a frightening experience while taking conventional medications for his Tourette’s, OCD, and ADHD—and how the parents intervened successfully with a natural approach.
My 14-year-old son Andy was diagnosed with Tourette syndrome, ADHD, and obsessive compulsive disorder at the age of seven. In this article I would like to share our experience of the nightmare we went through with his medications, and the positive effects he has experienced from dietary interventions. We are so grateful, and hope other families find this helpful.
We live in Illinois. Our fight for answers began when we took Andy to see a doctor on the advice of his kindergarten teacher. She was concerned he may have ADHD. At that time, Andy’s mannerisms (which we later discovered were tics) included jerking arms, twitching fingers, eye-blinking, and rolling his eyes and holding them in odd positions. At first I thought he was having seizures. He would rub his chin on his shoulder repeatedly, and rub his nose with the palm of his hand over and over. We were concerned, but did not know what to make of these movements.
His doctor suggested Andy had allergies and he did not believe he had ADHD. Other tics that evolved in cycles were licking his palms, heavy breathing through his mouth and/or nose, grunting, and clearing his throat.
A diagnosis — and numerous meds begin
As time progressed and Andy’s symptoms did not decrease, we finally consulted another family practitioner; Andy was in the first grade. He referred us to a neurologist, and our son received the diagnoses of Tourette syndrome, ADHD, and obsessive compulsive disorder.
Prescription medication began, and over a period of five or six years, several drugs were tried in an attempt to control symptoms. His medications have been many, and they changed often. At various times they have included Clonidine to help with the ADHD and reduce tics; Depakote and Haldol also to help reduce tics; Focalin XR for ADHD; Strattera for ADHD; and finally Adderall.
While on medication. . . Andy was often depressed and would isolate himself from others. He had a negative attitude in general, and at times had suicidal thoughts, such as “I hate my life,” or “I wish I was dead.” This naturally affected his relationships with his siblings and the whole family.
When our neurologist moved we found another doctor. He prescribed Adderall (a stimulant medication for ADHD) in addition to the Clonidine medication for tic control that Andy was on at the time. The instructions were to take the Adderall in the morning and the Clonidine at night. About 15 months ago, Andy accidentally ingested too much Adderall by taking it in place of the Clonidine. This resulted in a long sleepless night and a full day at the emergency room the next day.
He was hallucinating, claiming he saw lizards in the bathroom and monsters under his bed. The morning of the incident he was certain a group of hunters had kidnapped his older brother and he could see them in our back field. He even let our dog — who is never allowed out of her pen — loose, thinking that she would help protect not him and his brother. He placed a call to 911, and emergency personnel responded to his worried call. When we arrived at the emergency room, his heart rate was erratic and his blood pressure was elevated. The ER doctor wanted to diagnose him as schizophrenic and suggested he be institutionalized! We were frantic. Thankfully, we were able to prove to the staff that the episode was due to the accidental dose. However, my husband Rodney and I made a vow that Andy would never be on meds like these again.
Dramatic help from dietary changes
From that moment on, I researched alternative methods. I write for a local paper and I recalled doing a story on a mother and father who are raising an autistic son. They were using gluten- and casein-free diets as an alternative method to help him. At the time, I hadn’t made the connection that a change in diet might help my own son. After the accidental overdose, I revisited that story and applied what I had learned from those parents.
Our son has been med-free since that day in the ER. I have implemented a change in his diet that avoids gluten in grains. We now rotate different gluten-free flour recipes; I’ve started including
spelt, which he seems to be able to tolerate. We experimented with avoiding casein (in milk products) but have found that dairy does not seem to be an issue for him. His diet consists of all natural or organic ingredients, without added chemicals or artificial colors/ flavors. I use stevia or other natural sweeteners for his desserts or other food and drink items when sugar is called for.
Basically, it’s like making everything homemade with homegrown-quality ingredients, just as people would have done before the industrial revolution resulted in chemicals being used in the growing and processing of our foods. My husband has been a wonderful supporter, and is directly involved in the care of Andy.
Andy has made remarkable improvements and we no longer see the same severity of tics we dealt with before. Minor tic symptoms surface at times and are usually noticeable when he may be stressed or overly excited about something. But he’s having fun this year. Since we’ve changed his diet, he now has a more positive attitude, jokes around, and has a better relationship with his older brothers. He is also more active in school activities. Last year, the first full year since we began changing his diet, Andy was on the honor roll for three out of four quarters — a first for him. While he still has some issues, I cannot dispute the fact that his diet has helped to create this change.
Andy has come a long way and we are looking forward to learning of additional interventions we can try. We see our personal physician for updates and checkups regarding Andy and he encourages us to continue what we’ve been doing.
In fact, last month I took Andy in for a sports physical for school and gave Dr. Neal an update on Andy. His response was, “Sounds like you’ve got a normal kid here.” I almost cried right then and there.
(Name withheld at family request; actual photo not shown.)
Information on Adderall from Drugs.com:
An overdose of Adderall can be fatal. Overdose symptoms may include restlessness, tremor, muscle twitches, rapid breathing, confusion, hallucinations, panic, aggressiveness, unexplained muscle pain or tenderness, muscle weakness, fever or flu symptoms, and dark colored urine. These symptoms may be followed by depression and tiredness. Other overdose symptoms include nausea, vomiting, diarrhea, stomach pain, uneven heartbeats, feeling light-headed, fainting, seizure (convulsions), or coma.